The National City Police Department sounded the alarm about an increase in drug overdoses affecting both adults and children in their city.
NCPD said their officers have responded to multiple drug overdoses over the last few days, leading them to believe the increase may be from a powerful or bad batch of drugs circulating in the area.
NCPD said they are working closely with the Sweetwater High School District to be on alert for drug use in schools.
“I think it's awful. I think it's just horrific," said Susan Nussbaum.
Her son Gabriel died in 2011 from a prescription drug overdose. One week after his 24th birthday.
“I think about it every day. That’s why I want to get the word out so no family has to go through what we at Hope2gether have gone through,” said Nussbaum.
Police didn't specify what type of drugs were causing the overdoses but the County's 2016 Prescription Drug Abuse Report Card showed 253 deaths, five more than in 2015.
After her son's overdose, Susan joined Hope2gether to try and prevent drug addiction and deaths. She hopes no one else's child ends up like hers.
“Don’t be afraid to be a parent. You don't have to be a friend. Your job is to protect and save their lives,” said Nussbaum.
Like National City police, Nussbaum said stay vigilant and keep a close watch on your children.
NCPD said parents should also know the signs of addiction -- like making sure no suspicious paraphernalia or packages are hidden around the house -- because people can hide their addiction.
Signs and symptoms of a drug overdose may include:
- Slow, shallow or difficulty breathing
- The person will not wake up or is difficult to awaken
- Chest pain
- Disorientation or confusion
- Cool, clammy skin OR high body temperature
- Lips or fingernails are blue in color
- Seizure or convulsions
- No response to abrupt physical contact
- Dilated pupils
- Unsteady walking
- Nausea or vomiting
- Agitation or paranoia